Wisconsin, 2022

Damaging Winds in Wisconsin, May 30, 2022

May 30, 2022 · NWS DLH · 3 events in 2 counties and zones

A strong area of low pressure across the Northern Plains lifted a warm front across the Northland on Memorial Day morning. Showers and storms moved through during the morning hours with the atmosphere recovering during the afternoon hours An arc of thunderstorms developed across southwestern Minnesota and adjacent areas of Nebraska, South Dakota and Iowa by the mid-afternoon hours and moved to…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong area of low pressure across the Northern Plains lifted a warm front across the Northland on Memorial Day morning. Showers and storms moved through during the morning hours with the atmosphere recovering during the afternoon hours An arc of thunderstorms developed across southwestern Minnesota and adjacent areas of Nebraska, South Dakota and Iowa by the mid-afternoon hours and moved to the northeast and across the Northland for the late afternoon and evening hours. As the storms moved into northwest Wisconsin, they quickly weekend and only produced sporadic wind damage as they raced to the northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 30, 5:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, May 30, 5:46 PM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
646 PM CDT Mon May 30 2022

.DISCUSSION...(This evening through Sunday)
Issued at 342 PM CDT Mon May 30 2022

Summary: Strong to severe thunderstorms are expected this
afternoon and tonight. A few strong tornadoes, widespread damaging
winds of 60 to 80 mph, large hail from quarter to baseball size,
and torrential rainfall which may lead to flash flooding are all
possible. Showers and non-severe storms will linger on Tuesday
before drier and quieter weather arrives by Wednesday.

A complex weather pattern was found over the Upper Midwest this
afternoon. At 20Z, a surface low was centered near Lake of the
Woods with a quasi-stationary front over northern Minnesota,
northern Lake Superior, and eastern Upper Michigan. A second
surface low was centered near Sioux Falls with a warm front which
extended northeast through Willmar to near St. Cloud, MN to Rice
Lake, WI. A quasi-stationary front stretched from near the
northern surface low, down the eastern Dakotas, and into eastern
Nebraska and will move eastward as a cold front tonight. The warm
front was surging northward quickly, as it was analyzed around 100
miles farther south over southern Minnesota at 18Z. The warm
sector south of the warm front was uncapped with MLCAPE of 2000 to
more than 2500 J/kg with effective bulk shear of 40 to 80 knots,
0-3 km bulk shear of 45 to 55 knots, and large curved hodographs.

Supercells with very large hail, damaging wind gusts to 80 mph,
and a few strong tornadoes are possible south of the warm front.
That warm front will continue to surge north into central
Minnesota into northwest Wisconsin by early evening. The greatest
tornado threat will be over central and west-central Minnesota
through this evening, which will include areas south of a line
from Cass Lake to Grand Rapids, to Mora, including Brainerd,
Aitkin, Longville, and McGregor. The thunderstorms are expected to
grow upscale this evening and transition to a QLCS wind and
tornado threat. The damaging wind and tornado threat will persist
overnight and include all of northern Minnesota and much of
northwest Wisconsin. Torrential rainfall may lead to flash
flooding, particularly late tonight as the western edge of the
storm complex becomes oriented parallel to the cold front.

Low pressure will gradually push eastward on Tuesday and will
keep showers and thunderstorms in the picture through the day.
Storms are expected to be non-severe. A quieter weather pattern
emerges Wednesday and beyond. While there are showers and storms
possible in the extended, widespread or organized precipitation is
not anticipated until next Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 646 PM CDT Mon May 30 2022

Thunderstorms will move through the terminals this evening.
Strong wind gusts of 50 to 60 knots, hail, and low visibility are
expected as the storms move through. Fog and low stratus may
develop behind the line and continue into the night. Showers and
storms will be possible again Tuesday.

&&

.MARINE...
Issued at 357 PM CDT Mon May 30 2022

A Dense Fog Advisory remains in effect for portions of western
Lake Superior until around 10 PM. Visibility will be variable and
will be less than 1/2 nautical mile at times. As a warm front
lifts north across western Lake Superior, think fog will be pushed
inland and dissipate.

Rain and thunderstorms are expected tonight. Wind gusts of 35 to
60 knots are possible with the strongest storms. Hail larger than
penny-size, and torrential rainfall with visibility less 1/2 mile
are likely as well. Northeast winds will back southeasterly
tonight and may turn southwesterly behind the storms. Sustained
winds of 10 to 20 knots with gusts to 30 knots are possible. We
have issued a Small Craft Advisory for the nearshore waters
through 7 AM Wednesday. Some of the high-resolution forecast
models feature gale-force gusts of 35 to 40 knots. These models
have been persistently too strong with the wind gusts now that
lake temperatures are much colder than the air temperatures, so I
am skeptical winds that strong will develop. If they do develop,
some or all of the areas in the Small Craft Advisory will need to
be upgraded to a Gale Warning.

Winds and waves will settle on Wednesday as high pressure builds
into the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  58  64  45  64 /  90  50  10   0
INL  54  61  41  61 /  90  90  30   0
BRD  56  61  45  65 /  90  60  10   0
HYR  62  73  45  66 /  90  30  10   0
ASX  63  75  46  65 /  80  30  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Flood Watch through Tuesday morning for MNZ010-011-018-019-025-
     026-033>035.

LS...Small Craft Advisory from 10 PM this evening to 7 AM CDT
     Wednesday for LSZ121-140>148-150.

     Dense Fog Advisory until 4 AM CDT Tuesday for LSZ142>145.

&&

DISCUSSION...Huyck
AVIATION...Huyck
MARINE...Huyck
Hazardous weather outlook, May 30, 12:12 PM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
112 PM CDT Mon May 30 2022

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-311815-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
112 PM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Confidence in very strong thunderstorms continues to increase for
today. We expect severe storms to develop later this afternoon,
most likely after 4 pm, into at least the late evening hours. The
storms should first impact the Brainerd Lakes region. The storms
will be capable of producing tornadoes, damaging winds in excess
of 65 mph, large hail, and heavy rain. The main period of concern
is later this afternoon but prior to that, a few strong to severe
storms will be possible as well with large hail and damaging winds
the main threats.

A Flash Flood Watch is in effect through Tuesday morning for
portions of northern Minnesota.

Areas of dense fog will be possible into tonight near Lake
Superior.

High water levels continue in the Rainy River Basin over far
northern Minnesota. Flood Warnings remain in effect for these
areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Water levels will remain high across many of the Northland's
rivers, creeks, and streams, especially in the Rainy River Basin
and the Mississippi River Basin. A Flash Flood Watch is in effect
through Tuesday morning for portions of northern Minnesota.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters will be needed this afternoon and tonight.

LSZ121-140>148-150-311815-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
112 PM CDT Mon May 30 2022

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

Areas of fog will will continue over portions of Lake Superior
through tonight. A Dense Fog Advisory is in effect from the Twin
Ports and along portions of the North Shore.

Thunderstorms are expected this afternoon and overnight, some of
which may be severe producing large hail and damaging winds in
excess of 55 knots.

A period of stronger northeast winds late this afternoon and
evening may cause conditions hazardous for small craft. Strong
south to southwest winds late tonight will cause conditions
hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong west to southwest winds Tuesday into Tuesday night will
cause hazardous conditions, especially for small craft.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Local storm report, May 30, 6:19 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
719 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TSTM WND GST     1 SSE GRAND RAPIDS      47.22N 93.52W
05/30/2022  M46 MPH          ITASCA             MN   AWOS

            AWOS STATION KGPZ GRAND RAPIDS AIRPORT.

&&

JJM
Local storm report, May 30, 6:21 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
721 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TSTM WND DMG     1 ENE INGUADONA         46.99N 94.11W
05/30/2022                   CASS               MN   TRAINED SPOTTER

            A FEW LARGE TREES DOWN IN A FEW SPOTS. TIME
            ESTIMATED FROM RADAR.

&&

JJM
Local storm report, May 30, 6:38 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
738 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     LITTLEFORK              48.40N 93.56W
05/30/2022  E40 MPH          KOOCHICHING        MN   MESONET

            TEMPEST BACKYARD WEATHER STATION.

&&

JJM
Local storm report, May 30, 6:43 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
743 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND DMG     DEER RIVER              47.34N 93.79W
05/30/2022                   ITASCA             MN   PUBLIC

            GARAGE COMPLETELY COLLAPSED WITH DEBRIS
            STREWN IN DEER RIVER.

&&

JJM
Local storm report, May 30, 6:45 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
745 PM CDT MON MAY 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     4 ENE BREVIK            47.11N 94.21W
05/30/2022                   CASS               MN   PUBLIC

            ESTIMATED 10-12 INCH DIAMETER PINE TREE
            BASED ON AN IMAGE FROM SOCIAL MEDIA.

&&
Special weather statement, May 30, 6:48 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
748 PM CDT Mon May 30 2022

MNZ019-026-035-037-310115-
Central St. Louis MN-Northern Aitkin MN-South Itasca MN-
Carlton/South St. Louis MN-
748 PM CDT Mon May 30 2022

...Strong thunderstorms will impact portions of southeastern Itasca,
northeastern Aitkin and southwestern St. Louis Counties through 815
PM CDT...

At 747 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chisholm, to 6 miles southeast of
Jacobson, moving northeast at 75 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow unsecured
         objects around. Minor hail damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Mountain Iron around 800 PM CDT.
  Toivola around 805 PM CDT.

Other locations in the path of these storms include Cherry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.

A Tornado Watch remains in effect until 1000 PM CDT for north
central, northeastern and east central Minnesota.

&&

LAT...LON 4761 9229 4688 9267 4668 9341 4753 9296
TIME...MOT...LOC 0047Z 209DEG 64KT 4752 9287 4695 9314

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KSE

The radar

The Duluth radar (KDLH), 98 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burnett

When
May 30, 7:00 PM CST to 7:02 PM CST
Where
Burnett County, 3.99 mi SE of Danbury
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.960, -92.310

A few small trees were down along with a few larger trees that were blocking roads in the area.

Thunderstorm Wind, Douglas

When
May 30, 8:05 PM CST to 8:07 PM CST
Where
Douglas County, Bennett
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.450, -91.850

Lawn furniture and a 50 pound grill were blown across a yard.

Thunderstorm Wind, Douglas

When
May 30, 8:10 PM CST to 8:12 PM CST
Where
Douglas County, 0.84 mi SE of Lake Nebagamon
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
46.510, -91.690

Large pine trees were snapped and fell onto a garage and outbuilding causing damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030229, 1030228, 1030230.